Colorado, 2003High Wind in Colorado, February 9, 2003
February 9, 2003 · NWS PUB · 1 event in 1 county or zone
An isolated high wind event with a gust to 100 mph was logged 7 miles west of Westcliffe. Very strong northwest flow was evident.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated high wind event with a gust to 100 mph was logged 7 miles west of Westcliffe. Very strong northwest flow was evident.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 9, 3:26 AM MST, 2 hours 49 minutes earlier.
Area forecast discussion, Feb 9, 3:26 AM MST, 2 hours 49 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
326 AM MST SUN FEB 9 2003
SHORT TERM DISCUSSION...(TODAY AND TONIGHT)
CHALLENGES IN THE SHORT TERM WILL BE WHETHER TO CARRY ANY MORNING
POPS...AND RECOVERY OF HIGH TEMPERATURES TODAY.
CURRENTLY...AREA RADARS/SATELLITE PICS SHOWING BAND OF LIGHT SNOW
ACROSS NORTHERN CO STRETCHING FROM AKO TO NORTH OF DEN TO RIL.
SHORTWAVE RESPONSIBLE FOR THE MEAGER LIFT IS MOVING ACROSS CO AT
TIME. IR PICS NO LONGER ALL THAT IMPRESSIVE WITH CLOUD TOPS
WARMING WITH TIME. BAND OF SNOW SHOWERS ON KFTG RADAR IS
HAVING A DIFFICULT TIME SHIFTING SOUTHWARD. POCKETS OF STRATUS HAS
DEVELOPED ACROSS PORTIONS OF SE CO WITH ONE AREA TRYING TO MAKE A
PUSH TOWARDS COS. FURTHER EAST CIGS ARE MAINLY VFR. HAVENT SEEN
ANY PCPN IN OBS ACROSS FCST AREA YET EVEN ACROSS CENTRAL MTN AREAS.
WILL MAINLY FOLLOW MESO ETA FOR FCST TODAY. SYSTEM TO THE SOUTH
OVER TX WILL BE EAST OF THE AREA BY 12Z THIS MORNING...AND SHORTWAVE
ACROSS CO WILL BE DEPARTING BY 18Z. EARLY THIS MORNING...THERE IS
SOME ISENTROPIC UPGLIDE ON THE 285K SFC ACROSS SE CO...BUT THE
MISSING INGREDIENT IS DEEP MOISTURE. STRATUS DECK IS FORMING ACROSS
SE CO BUT MOISTURE APPEARS TO BE FAIRLY SHALLOW/LIMITED. BEST
PARAMETERS FOR LIFT AND MOISTURE APPEAR TO STAY NORTH AND EAST OF
FCST AREA. FOR-SEE DECREASING POPS MOST AREAS THIS MORNING. MAY HAVE
TO WATCH EL PASO/KIOWA COUNTY AS MESO-ETA APPEARS TO BE VERIFYING TOO
FAR NORTH WITH THE QPF JUDGING BY KFTG RADAR. BUT EVEN SO...WITHOUT
GOOD UPSLOPE TO BRING IN LOW LEVEL MOISTURE INTO COS THINK IT WILL
BE DIFFICULT TO SQUEEZE OUT MUCH SNOW. WILL WATCH LATEST RADAR
TRENDS AND MAKE A LAST MINUTE CALL. MOISTURE ALONG THE CONTDVD AND
WESTWARD SHOULD BE SUFFICIENT FOR ISOLATED SNOW SHOWERS CENTRAL MTN
AREAS WHERE NW FLOW PROVIDES OROGRAPHIC ASCENT. OTHERWISE...700 TEMPS
COOL SOME TODAY BEHIND DEPARTING WAVE...SO ONE MORE DAY OF COLD
TEMPERATURES EXPECTED OVER EXPANSIVE SNOW FIELD. MTN AREAS AND
ADJACENT PLAINS SHOULD EXPERIENCE ENOUGH MIXING BEHIND DEPARTING
SHORTWAVE TO REALIZE SOME BREEZY NW WINDS IN THE AFTN...WHICH MAY
HELP BOOST TEMPS OVER YESTERDAY OVER LOWER ELEVATION SNOW COVER...IN
SPITE OF THE COOL DOWN AT UPPER LEVELS. GRIDS LOOK PRETTY GOOD AND
WILL MAKE ONLY SOME MINOR CHANGES.
TONIGHT...WINDS ALOFT STRENGTHEN OVERNIGHT AND MOUNTAIN TOP
INVERSION DEVELOPS TOWARDS DAWN. WINDS IN THE CRITICAL LAYER
REMAIN AROUND 40-45 KTS...WHICH SHOULD KEEP GUSTS JUST BELOW HIGH
WIND CRITERIA. WIND GUSTS TO 60-65 MPH LOOK POSSIBLE TOWARD DAWN
FOR NRN MOUNTAIN AREAS...WITH NORTHWEST FLOW TENDING TO FAVOR THE
RAMPART RANGE AREA IN THESE MOUNTAIN WAVE SITUATIONS. LOW TEMPS
TONIGHT WILL BE QUITE A CHALLENGE...WITH LEE TROF DEVELOPING AFTER
06Z. WILL HAVE A PERIOD WHERE WINDS MAY DECOUPLE IN THE EVENING...
AND WITH DRY AIR AND CLEARING SKIES TEMPS COULD PLUMMET QUICKLY.
HAVE BUMPED UP TEMPS ALONG THE EASTERN SLOPES A BIT...BUT COLD
POCKETS LIKE PUB AND LAA MAY STILL DROP INTO THE SINGLE DIGITS. HAVE
MADE SOME MINOR ADJUSTMENTS TO GRIDS TO WARM UP HIGHER ELEVATIONS AS
WELL WHERE IT WILL STAY MIXED OVERNIGHT...AND TO COOL DOWN SOME OF
THE MORE POORLY DRAINING AREAS. OTHERWISE...HAVE MAINTAINED SOME
SLIGHT CHANCE POPS FOR CENTRAL MTNS WHERE FAVORABLE OROGRAPHICS
WILL CONTINUE COMBINED WITH PERIODS OF MOISTURE ALONG AND WEST OF
THE CONTINENTAL DIVIDE. -KT
LONG TERM DISCUSSION...(MONDAY-SATURDAY).
...MAIN CONCERNS THIS PERIOD IS HOW WINDY MONDAY AND HOW MUCH PRECIP
THUR-FRI...
AS DISCUSSED ABOVE...FIRST THING THAT CAUGHT MY EYE EARLY THIS
MORNING WAS THE X-SXNS ACROSS THE REGION MONDAY. WINDS THROUGH THE
COLUMN WERE PRETTY MUCH 50 KNOTS STRAIGHT UP OVER THE E MTNS...
ESPECIALLY PIKES PEAK REGION. THIS LACK OF SHEAR W/HEIGHT...PACKING
OF THETA-E AT MTNS TOP...AND A GOOD LEE TROUGH DEVELOPING OUT EAST
INDICATES WINDY CONDITIONS ARE A GOOD BET ALL DAY MONDAY. OF
COURSE...WITH THE WINDS COMES THE CONCERNS ABOUT TEMPS. WITH THIS
DOWNSLOPE FORCING...IT WILL START TO WARM UP ACROSS THE REGION...AND
GRIDS REFLECT THIS FOR MONDAY AFTERNOON WITH HIGHTS APPROACHING OR AT
50F/10C MOST OF PLAINS. AS FOR WINDS...I PAINTED IT QUITE GUSTY WITH
WINDS GUSTING TO 50-60 KNTS E MTNS/ADJ PLAINS...AND G30 OVER E
PLAINS. THESE VALUES MAY BE CONSERVATIVE...AND WE MAY HAVE OUR FIRST
REAL WIND EVENT MONDAY IF MODELS VERIFY.
BETWEEN THIS DAY AND THURSDAY...I DID NOT CHANGE MUCH IN THE
PREVIOUS FORECAST. THE ONLY MINOR TWEEK THAT I DID WAS WARM UP
TEMPS A FEW DEGREES FOR WED HIGHS.
THURSDAY NIGHT AND EARLY FRIDAY WE HAVE THE POTENTIAL FOR SOME
WET SNOWS FOR THE SW MTNS. SYSTEM COMING OFF PACIFIC DOES NOT
LOOK TO POTENT DYNAMICALLY...BUT IT SHOULD BE QUITE A WET SYSTEM
GIVEN ITS TRACK AND CURRENT WAT VAP SAT PIX REPRESENTATION. ID LIKE
TO SEE STRONGER WINDS AND A BIT MORE QG FORCING...NONETHELESS I
BELIEVE THE SW MTNS SHOULD SEE SOME SNOW WITH THIS SYSTEM. FOR
THIS REASON...BUMPBED POPS TO 50% SW MTNS. WITH ALL THE MOISTURE WITH
IT...CONTINUED SMALL POPS THE REMAINDER OF THE FCST AREA. HODANISH
.PUB...NONE.
Hazardous weather outlook, Feb 8, 7:00 AM MST, 23 hours 15 minutes before
COZ058>089-093>099-091359-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST SAT FEB 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
WEST TO NORTHWEST WINDS OF 25 TO 45 MPH WILL DEVELOP OVER THE
MOUNTAINS SUNDAY...AND CONTINUE INTO MONDAY BEFORE DIMINISHING. THE
STRONGEST WINDS WILL BE FOUND OVER THE HIGHER TERRAIN...MAINLY ABOVE
10000 FEET.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.
MORE INFORMATION MAY BE OBTAINED AT...WWW.CRH.NOAA.GOV/PUB.
High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- February 9, 6:15 AM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Measured
- 87 kt (100 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Alaska, February 9, 20031 death · 1 injured · 1 event
- Winter Weather in Kentucky, February 9 to 10, 200322 events
- Heavy Snow in Tennessee, February 9 to 10, 200315 events
- Winter Weather in North Carolina, February 9 to 10, 200314 events
- Heavy Snow in Tennessee, February 9 to 10, 200314 events
- Heavy Snow in New York, February 9, 2003$16,000 · 2 events
- Heavy Snow in Oklahoma, February 9, 20039 events
- Heavy Snow in Arkansas, February 9, 20037 events
- Heavy Snow in Arkansas, February 9, 20036 events
- Heavy Snow in Tennessee, February 9, 2003$6,000 · 6 events
- High Wind in Colorado, February 9 to 10, 200370 kt wind · 4 events
- Heavy Snow in Texas, February 9, 20033 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342433.